Arizona, 2006

Damaging Wind in Arizona, August 21, 2006

August 21, 2006 · NWS FGZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON AUG 21 2006

.SYNOPSIS...A MOIST AND GENERALLY SOUTHEASTERLY FLOW WILL CONTINUE
OVER THE STATE THROUGH MIDWEEK. THIS WILL BRING AN INCREASE IN
THUNDERSTORM COVERAGE TO NORTHERN ARIZONA THROUGH WEDNESDAY.
MOISTURE WILL LINGER OVER THE AREA FOR THE END OF THE WEEK...WITH
THE CHANCE OF THUNDERSTORMS CONTINUING.
&&

SATELLITE AND RADAR IMAGERY WAS SHOWING SCATTERED THUNDERSTORM
ACTIVITY CONTINUING ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. SAT
PW VALUES ARE ABOVE ONE INCH SOUTH OF THE RIM AND OVER APACHE COUNTY
AND DROP TO NEAR HALF AN INCH OVER THE KAIBAB PLATEAU. WATER VAPOR
IMAGERY SHOWS THE MONSOON PLUME RUNNING SOUTH TO NORTH ACROSS THE
EASTERN HALF OF THE STATE. THIS MOISTURE IS CIRCULATING AROUND A
HIGH PRESSURE SYSTEM CENTERED OVER CENTRAL TEXAS.

TONIGHT THROUGH SUNSET TUESDAY...THE FLOW BELOW H5 OVER NRN AZ IS
FORECAST TO BE LESS THAN 15 KNOTS AND FAVORING AN EAST TO SOUTHEAST
DIRECTION AND CONTINUE TO KEEP MOISTURE OVER NRN AZ...WITH THE
GREATEST AMOUNTS ALONG AND SOUTH OF THE MOGOLLON RIM.

WEDNESDAY..THE UPPER AIR PATTERN SHIFTS A BIT WITH AS THE HIGH
PRESSURE CIRCULATION BECOMES CENTERED OVER AZ. MOISTURE AND
INSTABILITY SHOWS LITTLE CHANGE OVER TUESDAY FOR MOST AREAS SAVE
THE FOUR CORNERS. IN THIS AREA WE DID LOWER THE CHANCE OF STORMS A
BIT DUE TO SOME DRIER ARE FORECAST TO MOVE INTO THIS AREA.

THURSDAY THROUGH SATURDAY...STREAMLINES IN THE H7 TO H5 LAYER
INDICATE THE CIRCULATION CENTER WILL REMAIN OVER NRN AZ. THUS WILL
CONTINUE THE STANDARD MONSOON CHANCES...ALTHOUGH THERE WILL BE A
GRADIENT WITH THE HIGHEST VALUES ALONG AND SOUTH OF THE RIM.

41
&&
FOR THE 00Z PACKAGE...EXPECT WIDELY SCATTERED THUNDERSTORMS
FROM THE MOGOLLON RIM NORTHWARD AND SCATTERED STORMS TO THE SOUTH
INTO THE EARLY EVENING HOURS. THE STRONGEST STORMS WILL CONTAIN
CEILINGS OF 4-5 KFT AGL AND WIND GUSTS TO NEAR 45 MPH. STORM
ACTIVITY SHOULD END AROUND 04Z. ANOTHER ROUND OF ISOLATED TO
SCATTERED STORMS IS ANTICIPATED FOR TUESDAY AFTER 18Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 10:00 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON AUG 21 2006

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY NOON OVER THE
MOGOLLON RIM AREAS BETWEEN THE SAN FRANCISCO PEAKS AND THE WHITE
MOUNTAINS. STORM COVERAGE WILL THEN MOVE TO THE LOWER ELEVATIONS
THROUGH THE EVENING. THE MAIN THREAT TODAY WILL BE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TYPICAL MONSOON SEASON WEATHER IS EXPECTED...WITH SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 21, 5:20 PM MST to 5:40 PM MST
Where
Yavapai County, Black Canyon City
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.750, -112.283

Thunderstorms winds estimated at 50 to 60 MPH blew down power lines in Black Canyon City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529833.